Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 17, NWS Medford, OR

May 14, 2019Jackson County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this wind advisory at May 14, 2019, 2:21 PM PDT for Jackson County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at May 15, 2019, 11:00 AM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 14, 2019, 2:21 PM PDT (21:21 UTC)
In effect from
May 15, 2019, 11:00 AM PDT
Expired
May 16, 2019, 5:00 PM PDT
In force
30 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Jackson County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 93 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS76 KMFR 142121
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
221 PM PDT Tue May 14 2019


CAZ081-151200-
/O.NEW.KMFR.WI.Y.0017.190515T1500Z-190517T0000Z/
Central Siskiyou County-
Including the city of Weed
221 PM PDT Tue May 14 2019

...WIND ADVISORY IN EFFECT FROM 8 AM WEDNESDAY TO 5 PM PDT
THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 8 AM Wednesday to 5 PM PDT
Thursday. 

* Winds...South 25 to 35 mph with gusts to 55 mph.

* Locations include...The Shasta Valley, including Weed, Gazelle,
  Grenada, Montague and portions of Interstate 5 and Highway 97 
  near Weed.

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
6 follow-up statements
906 
WWUS76 KMFR 151013
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
313 AM PDT Wed May 15 2019

...Gusty south winds today and Thursday...

.Low pressure pushing in from the southwest will bring moderately
gusty south winds today into Thursday.

CAZ085-ORZ030-031-152300-
/O.EXB.KMFR.WI.Y.0017.190515T2100Z-190516T1200Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
313 AM PDT Wed May 15 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT
THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 PM this afternoon to 5 AM
PDT Thursday. 

* Winds...South 30 to 40 with gusts to 45 to 55 mph, except
  locally higher above 7,000 feet in the Warner Mountains.

* Locations include...Mountainous areas of Klamath, Lake, and
  Modoc counties, especially the Warner Mountains. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-152300-
/O.EXT.KMFR.WI.Y.0017.190515T1800Z-190517T0000Z/
Central Siskiyou County-
Including the city of Weed
313 AM PDT Wed May 15 2019

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts 45 to 55 mph. Winds will
  generally be strongest from late morning to early evening.

* Locations include...The usually windier portions of the Shasta
  Valley including Weed, Gazelle, Grenada, and portions of 
  Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
BTL
854 
WWUS76 KMFR 152137
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
237 PM PDT Wed May 15 2019

...Gusty south winds today and Thursday...

.Low pressure pushing in from the southwest will bring moderately
gusty south winds into Thursday.

CAZ081-161200-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/
Central Siskiyou County-
Including the city of Weed
237 PM PDT Wed May 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts 45 to 55 mph. Winds will 
  generally be strongest from late morning to early evening. 

* Locations include...The usually windier portions of the Shasta
  Valley including Weed, Gazelle, Grenada, Montague and portions 
  of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-ORZ030-031-161200-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190516T1200Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
237 PM PDT Wed May 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* Winds...South 30 to 40 with gusts to 45 to 55 mph, except 
  locally higher above 7,000 feet in the Warner Mountains. 

* Locations include...Mountainous areas of Klamath, Lake, and 
  Modoc counties, especially the Warner Mountains. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
348 
WWUS76 KMFR 160550
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1050 PM PDT Wed May 15 2019

CAZ085-ORZ030-031-160700-
/O.CAN.KMFR.WI.Y.0017.000000T0000Z-190516T1200Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1050 PM PDT Wed May 15 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Winds have diminished below advisory criteria.

$$

CAZ081-161800-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/
Central Siskiyou County-
Including the city of Weed
1050 PM PDT Wed May 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts to 55 mph. Winds will 
  generally be strongest Thursday afternoon.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague and portions 
  of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
814 
WWUS76 KMFR 161045
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
345 AM PDT Thu May 16 2019

CAZ081-170000-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/
Central Siskiyou County-
Including the city of Weed
345 AM PDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds...South 25 to 35 mph with gusts 45 to 55 mph.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague and portions 
  of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BTL
663 
WWUS76 KMFR 161751
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1051 AM PDT Thu May 16 2019



ORZ026-162200-
/O.EXB.KMFR.WI.Y.0017.190516T1800Z-190516T2200Z/
Jackson County-
Including the cities of Medford and Ashland
1051 AM PDT Thu May 16 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 3 PM PDT this afternoon. 

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Locations include...Ashland, Medford, Talent, Phoenix and
  Interstate 5. 

* Impacts...Gusty winds will make travel difficult, especially for
  high profile vehicles. Loose and unsecured items may be blown
  about or damaged. Large tree branches will also be susceptible 
  to breaking.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-170000-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/
Central Siskiyou County-
Including the city of Weed
1051 AM PDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds...South 25 to 35 mph with gusts 45 to 55 mph.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague and portions 
  of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CZS
344 
WWUS76 KMFR 162111
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
211 PM PDT Thu May 16 2019


ORZ026-162215-
/O.CAN.KMFR.WI.Y.0017.000000T0000Z-190516T2200Z/
Jackson County-
211 PM PDT Thu May 16 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Winds have diminished this afternoon and will continue
to weaken this evening.

$$

CAZ081-170915-
/O.NEW.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
211 PM PDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 8 PM PDT Saturday. 

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague and portions 
  of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CZS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 14, 10:56 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 14, 10:56 AM PDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1056 AM PDT Tue May 14 2019

.Updated Aviation Discussion.

.DISCUSSION...The front has moved onshore as evident by pressure
rises along the coast. Rainfall amounts so far have been confined to
the coast and coastal mountains. Even then amounts have been between
0.05 and 0.17 inches in the past three hours. Some of the high res
rapid refresh models suggest the front will weaken and dissipate
some as it moves onshore during the day. Therefore have adjusted QPF
amounts down some for this morning and afternoon.

Meanwhile gusty south breezes are occurring in the Shasta Valley and
this will continue into this afternoon.

An upper trough will approach the area tonight and at the same time
a surface ow will develop off the California coast and deepen some
during the day Wednesday. South winds will continue in the Shasta
Valley and could approach advisory criteria. This will be looked at
in more detail today.

There's a better chance for measurable precipitation over most of
the area Wednesday as the upper trough and associated
surface low approaches the coast. -Petrucelli

&&

.AVIATION...For the 14/18Z TAFS...MVFR ceilings with occasional IFR
ceilings are possible at the coast into this evening in rain. The
best chance for IFR ceilings will be near Brookings. Inland, VFR
ceilings are expected to continue into this evening. However could
not rule out partial mountain obscurations in rain along the Coast
Range, Siskiyous and Cascades. Tonight, rain will move up from the
south resulting in lowering ceilings, especially west of the
Cascades. The exception will be in portions of the Rogue Valley,
including Medford due to downsloping winds.

East of the Cascades some guidance suggest ceilings could lower to
MVFR at Klamath Falls tomorrow morning and included this in the TAF.
However confidence on the timing of when the lower conditions
develop are low. -Petrucelli

&&

.MARINE...Updated 800 AM PDT Tuesday 14 May 2019...A weak cold
front will bring a modest increase in south winds this morning.
After that, winds will diminish into Wednesday under weak high
pressure. However, a strengthening low will approach from the
southwest late Wednesday and reach the waters Thursday.

There is a high amount of uncertainty regarding the track of the
low. There are model differences of how far into the southern Oregon
waters the low will reach before tracking southeast into northern
California. As such, wind direction will likely be chaotic Wednesday
night into Thursday night.

This low will be the first of a series of stronger disturbances with
winds and seas trending higher through the weekend. Advisory
conditions may develop over the southwest portion of the waters as
early as late Wednesday night, but are likely with the following
front on Friday. Winds and seas will reach a peak during the weekend
with steep to very steep seas and the possibility of gales.

&&

.PREV DISCUSSION... /Issued 326 AM PDT Tue May 14 2019/

DISCUSSION...
Light to moderate south winds are occurring at most locations this
morning ahead of the first in a series of frontal systems that
will move through the forecast area during the next 10 days. These
fronts will bring much more seasonable to even chilly temperatures
and near to above normal precipitation.

As of the 250 AM PDT no reports of rain had been received from
our automated weather stations along the coast. We do expect
rainfall to begin at the coast in the next couple of hours and
spread inland to the Cascades at or slightly after noon. Dry air
in the valleys ahead of the front means that a few valley areas
east of the coastal ranges and Marble Mountains might only get a
trace of rain, though most areas are expected to measure.

The front is expected to weaken as it moves onto the east side
this afternoon and evening, and then drift northward tonight
through Wednesday morning. The stalled front will then get lifted
northward across the area Wednesday into Thursday, enhancing
rainfall as temperatures cool aloft. There could be a rumble of
thunder or two in Lake County Wednesday afternoon and evening.

Southerly flow on Wednesday will probably be strong enough to
cause winds to reach wind advisory levels in the portion of the
Shasta valley near Weed Airport. With good diffluent flow aloft,
isolated thunderstorms with small hail are passable Wednesday
and/or Thursday at interior locations.

Please note that some west side frost and east side freezes will
be possible early next week. Right now the date to keep an eye on
the most appears to be Monday morning, May 20th. Clouds and
moisture may be enough to keep overnight lows from getting frosty
west of the Cascades, but, if we get any cloud free, dry breaks,
with little to no wind or clouds, then frost will be possible.
BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:04 PM PDTSmall Craft AdvisoryMFR5 days
May 14, 3:04 PM PDTHazardous Seas WatchMFR11 hr

Nearby

Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.